[Skip to Content]
[Skip to Content Landing]
Article
December 26, 1959

DEFICIENCY OF PROTHROMBIN AND PROCONVERTIN AFTER THERAPY WITH PROPYLTHIOURACIL

Author Affiliations

Minneapolis

From the departments of medicine and medical technology, University of Minnesota.

JAMA. 1959;171(17):2315-2318. doi:10.1001/jama.1959.73010350009007c
Abstract

Thiouracil and its derivatives have been implicated as the cause of a variety of toxic reactions, the most common of which are agranulocytosis, leukopenia, and drug fever; cases of hepatitis and thrombocytopenia have also been described.1 Recently we have observed two patients in whom severe bleeding occurred after administration of propylthiouracil. Survey of the literature revealed only three cases in which disturbance of the clotting mechanism was reported after the use of propylthiouracil.2 In these patients the defect was associated with a prolonged Quick prothrombin time and appeared to respond to administration of blood or serum. Observations on our two patients have suggested a similarity between this apparently rare reaction to propylthiouracil and the therapeutic response to bishydroxycoumarin (Dicumarol). Since this appears to be a serious but little-known complication of the use of the latter drug, it is hoped that presentation of results of studies done on our

×